London: A chemotherapy drug, widely used for treatment of ovarian, bladder, lung, thyroid and stomach cancers, has the potential to cause heart toxicity that can lead to congestive heart failure, a study led by a professor of Indian origin, has found.
In the study, conducted on mice, doxorubicin induced fibrosis in the heart, increased the programmed cell death called apoptosis and impaired the pumping of the heart. The drug also caused a wasting syndrome in the heart and the spleen. The study, led by Ganesh Halade, Assistant Professor at the University of Alabama in the US, found that disruption of the metabolism that controls immune responses in the spleen and heart is vital for heart maintenance, repair and control of inflammation.
For the study, the team used a mouse model to study the effect of doxorubicin on immunometabolism — the study of how metabolism regulates immune cell function. A dysregulated immunometabolism impairs resolution of inflammation, and chronic, non-resolving inflammation can lead to advanced heart failure. (IANS)